Florida, 2021

Rip Current in Florida, March 28, 2021

March 28, 2021 · NWS TAE · 1 event in 1 county or zone

One fatality and one injury occurred due to rip currents. Beach flags were double red for the entire day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

One fatality and one injury occurred due to rip currents. Beach flags were double red for the entire day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 28, 2:09 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 28, 2:09 PM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
309 PM EDT Sun Mar 28 2021

.NEAR TERM [Through Monday]...

A line of convection ahead of a cold front is encroaching upon our
extreme northwest counties as of 1830Z. Strong cells embedded within
the line extending from the Coffee/Crenshaw County boundary to the
western FL Panhandle tip will be capable of producing gusty winds in
excess of 40 mph. The environment remains favorable for convection
to organize further and/or persist through the afternoon hours
thanks to high deep-layer shear (~40-45 kts) and decent instability
(1000-2000 J/kg of CAPE). Therefore, the severe weather (marginal)
risk will continue into the evening, with damaging winds being the
primary threat. Small hail and a brief tornado cannot be ruled
out either. Southeast AL and portions of southwest GA have the
greatest threat potential through the late afternoon, but a strong
storm or two is possible elsewhere. The line then shifts to the
eastern two-thirds of our forecast area into the early evening
hours. The severe threat appears to diminish by sunset with the
loss of daytime heating, upper-level support, and the associated
cold front becoming diffuse.

Conditions improve from west to east, with winds shifting out of the
west and north after frontal passage. Cooler and drier weather is on
tap for tomorrow. High temperatures are expected to be in the 70s,
while lows range from upper 40s to around 60 (northeast to
southwest).

.SHORT TERM [Monday Night Through Tuesday Night]...

A progressive shortwave within the westerly flow aloft will
set the stage for an overrunning regime atop easterly low-level
flow. There is uncertainty where the axis of highest PoP sets up,
but the most likely area is north of I-10. Some one inch amounts
are possible, especially with elevated instability in place, but
most locations will see well below this. Some thunder is also
possible given the elevated instability in place. Daily average
temperatures on Tuesday will be several degrees above normal.

.LONG TERM [Wednesday Through Sunday]...

The main weather-maker will be a strong cold frontal passage
Wednesday Night w/the potential for strong t-storms, followed by
a couple cold mornings late this week into the early weekend.

Good deterministic and ensemble agreement/run to run consistency
on a strong cold front transiting the region late Wed into Wed
Night. Stronger forcing continues to look increasingly removed
northeast of the front as it approaches our area. Timing is also
in question, as to whether the cold front arrives early enough to
tap the greater diurnal instability. Nonetheless, ensemble mean
CAPE is near 1k J/kg and Bulk Shear around 40 kts in the afternoon
and evening hours, so convection that effectively taps that early
enough could be strong, but overall severe threat looks isolated.

Climatologically, temperatures average the mid-70s for highs and
around 50 for lows this time of year. Ahead of the front on Wed,
went above guidance w/highs in the low to mid-80s. The air mass
in the wake of the cold front will be much colder, by around 20
degrees on Thu, with highs in the upper 50s to 60s! For lows on
Fri and Sat mornings, have went below guidance, in the mid to
upper 30s. Depending on the position of ~1030 hPa high pressure,
if winds go light and variable, temperatures could plunge to near
freezing per colder guidance (reasonable worst case scenario).
Current forecast temperatures would be favorable for frost, but
there is still too much uncertainty (RH, winds) to include this
in the forecast, with low confidence at this time.

&&

.AVIATION...
[Through 18Z Monday]

A line of showers & storms is expected to arrive at DHN/ECP within
the next couple hrs, followed by ABY/TLH after 20Z, then VLD around
0Z. VCTS is mentioned at all terminals, with DHN/ABY having the best
potential for TSRA between 19-24Z when MVFR vsbys may occur. Some
storms may be strong to severe. Gusty SW winds are expected thru the
afternoon before becoming northerly mainly after sunset when weather
conds improve. Winds then shift out of the NE tmrw morning under VFR
cigs/vsbys.

&&

.MARINE...

Breezy southwest winds ahead of a cold front prevail this afternoon,
before switching out of the west and north after frontal passage.
Showers and a couple thunderstorms remain possible across our
nearshore legs today into tonight.

A Small Craft Advisory goes into effect for all but the easternmost
waters at midnight ET for winds near 20 kts (with higher gusts) and
is due to expire at 11am ET on Mon. Thereafter, winds and seas
temporarily relax into mid-week before ramping back up from a strong
cold front late Wed/early Thurs. Advisory-level conditions are
poised to return beginning around that timeframe and persisting
through Fri morning. Winds between 20 and 25 kts with gale-force
gusts appear possible in the latter part of the period.

&&

.FIRE WEATHER...

The next chance of showers will be on Tuesday. Minimum RH values
will lower to the upper 20s to lower 30s Monday afternoon with
easterly transport winds around 15 knots in the morning rapidly
decreasing to around 5 knots in the afternoon. This will lead to
initially good dispersion index values in the morning decreasing
to low levels during the afternoon. Red flag conditions are not
expected.

&&

.HYDROLOGY...

Local rivers are mostly steady or falling. The best chances for
rain over the next week will be in Southeast Alabama, Southwest
Georgia, and the FL Panhandle, with the Big Bend remaining on the
drier side. A narrow corridor of 0.5 to 1 inch rainfall is
possible across a portion of the aforementioned area from early to
mid-week, otherwise, expect amounts to remain below 0.5 inch.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   64  86  57  77  60 /   0  30  10  20  30
Panama City   66  78  56  74  61 /   0  40  20  30  30
Dothan        65  82  49  71  56 /   0  70  30  20  40
Albany        65  84  50  73  57 /   0  70  40  10  40
Valdosta      64  87  55  76  58 /   0  30  20  10  20
Cross City    63  84  61  78  60 /   0   0  10  10  10
Apalachicola  65  77  59  72  62 /   0  20  10  10  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...IG3
SHORT TERM...LF
LONG TERM...LF
AVIATION...IG3
MARINE...IG3
FIRE WEATHER...LF
HYDROLOGY...LF

In the hours before

Special weather statement, Mar 28, 3:38 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
438 PM EDT Sun Mar 28 2021

GAZ122>126-142>145-282200-
Miller GA-Randolph GA-Lee GA-Baker GA-Dougherty GA-Terrell GA-
Mitchell GA-Calhoun GA-Early GA-
438 PM EDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR MILLER...DOUGHERTY...EASTERN
RANDOLPH...MITCHELL...LEE...BAKER...CALHOUN...EASTERN EARLY AND
TERRELL COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 600 PM EDT...

At 437 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weston to near Donalsonville. Movement was
east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Colquitt, Newton, Morgan, Albany, Dawson, Pelham, Putney, Leesburg,
Camilla, Edison, Arlington, Shellman, Baconton, Leary, Smithville,
East Albany, Marine Corps Logistics Base, Turner City, Walker and
Douglasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3187 8434 3192 8434 3191 8392 3186 8393
      3180 8398 3180 8401 3176 8399 3172 8403
      3165 8402 3165 8399 3163 8401 3156 8398
      3108 8401 3108 8498 3193 8468 3192 8445
      3196 8444
TIME...MOT...LOC 2037Z 264DEG 34KT 3190 8462 3104 8498

42-DVD
Special weather statement, Mar 28, 3:54 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
454 PM EDT Sun Mar 28 2021

ALZ069-FLZ010-011-GAZ142-155-282130-
Houston AL-Jackson FL-Washington FL-Seminole GA-Early GA-
454 PM EDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON...JACKSON...
NORTHEASTERN WASHINGTON...SOUTHWESTERN EARLY AND NORTHWESTERN
SEMINOLE COUNTIES UNTIL 530 PM EDT/430 PM CDT/...

At 454 PM EDT/354 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Columbia to near
Bonifay. Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cottonwood, Chipley, Marianna, Graceville, Bonifay, Ashford, Malone,
Cottondale, Greenwood, Alford, Madrid, Gordon, Campbellton, Jakin,
Bascom, Crosby, Whitehead Crossroads, Grangeburg, Rock Hill and
Lovedale.

LAT...LON 3075 8572 3074 8562 3085 8560 3133 8504
      3133 8489 3128 8492 3107 8492 3107 8490
      3065 8513 3066 8582
TIME...MOT...LOC 2054Z 258DEG 41KT 3129 8503 3072 8570

42-DVD
Special weather statement, Mar 28, 4:23 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
523 PM EDT Sun Mar 28 2021

GAZ127>129-146-282245-
Tift GA-Worth GA-Colquitt GA-Turner GA-
523 PM EDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR TURNER...COLQUITT...TIFT AND
WORTH COUNTIES UNTIL 645 PM EDT...

At 523 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leslie to 6 miles south of Newton.
Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tifton, Moultrie, Ashburn, Sylvester, Omega, Norman Park, Poulan,
Doerun, Ty Ty, Phillipsburg, Unionville, Riverside, Worth, Terrell,
Schley, Sycamore, Berlin, Funston, Sumner and Warwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3171 8346 3170 8349 3157 8350 3155 8342
      3149 8338 3147 8334 3146 8337 3134 8345
      3132 8351 3104 8357 3104 8400 3105 8400
      3155 8398 3165 8399 3172 8403 3184 8395
      3180 8380 3180 8361 3183 8361 3185 8348
TIME...MOT...LOC 2123Z 268DEG 28KT 3189 8410 3123 8431

42-DVD
Local storm report, Mar 28, 4:45 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 WSW DOUGLASVILLE      31.34N 84.71W
03/28/2021                   EARLY              GA   TRAINED SPOTTER

            TREE DOWNED ON TRUCK NEAR GA-45 AND BILLY
            NEWBERRY ROAD.

&&

JLF
Special weather statement, Mar 28, 5:20 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
620 PM EDT Sun Mar 28 2021

GAZ130-131-147-148-282315-
Berrien GA-Irwin GA-Cook GA-Ben Hill GA-
620 PM EDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR COOK...BERRIEN...IRWIN AND BEN
HILL COUNTIES UNTIL 715 PM EDT...

At 620 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fitzgerald to near Lenox. Movement was
east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fitzgerald, Nashville, Adel, Ocilla, Sparks, Enigma, Ray City, Lenox,
Alapaha, Mystic, Cecil, Reed Bingham State Park, New Lois, Gladys,
Massee, Greggs, Osierfield, Glory, Flat Ford and Waterloo.

LAT...LON 3146 8315 3128 8304 3115 8304 3115 8316
      3103 8320 3103 8329 3109 8331 3103 8330
      3108 8358 3132 8351 3140 8337 3147 8334
      3155 8342 3157 8350 3170 8349 3171 8345
      3185 8348 3185 8318 3177 8300 3166 8300
TIME...MOT...LOC 2220Z 264DEG 35KT 3179 8323 3132 8348

42-DVD
Local storm report, Mar 28, 5:29 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
629 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     1 NE TIFT AIRPORT       31.43N 83.48W
03/28/2021  M45 MPH          TIFT               GA   AWOS

            AWOS STATION KTMA TIFTON MEASURED A GUST OF
            45MPH.

&&

JLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, South Walton

When
March 28, 5:40 PM EST
Where
South Walton forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Lifeguard
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

One fatality and one injury occurred due to rip currents. The fatality was due to a rescue attempt of another person in distress. Beach flags were double red for the entire day.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, South Walton2021-03-2842MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943056.